Back to Ask the Diabetes Team Ask the Diabetes Team

From Leitchfield, Kentucky, USA:

My 16 year old daughter was diagnosed with type 1 at the age of 10. She was on NPH and Regular insulin until five months ago. I finally changed her from her regular pediatrician to a pediatric endocrinologist. They changed everything that she does. She now takes Humalog, Ultralente, and Lente. She take the Humalog for her highs and for the carbs she eats, the Ultralente to keep her at an even level and the Lente was thrown in there later to control the thing she has in the middle of the night that makes her blood sugar go so high. She was waking up every morning with very high reading. When I talk to her doctor, they always ask if she is checking for ketones. She does and there are never any. The doctor seems very amazed. Is this normal? So many highs and no ketones. I am also concerned about this thing she is having in the middle of the night that she takes the Lente for. Is this something that will continue or is it something that will someday (or night) stop? I worry about that happening, her having too much insulin and reacting to it. Maybe I am be overly concerned about her, but what can I do? I worry all the time about her.


The only correct insulin regimen is the one that works for an individual patient. The mark of a good diabetes team is one that is prepared to experiment and modify in order to find the appropriate system. Your daughter is, presumably, still having the dawn phenomenon, which is due to a surge of hormones during the night that put the blood glucose up. This should stop fairly soon because she will probably not grow too much more. If she does a lot of exercise in an evening, you should consider a modest cut in the bedtime insulin. This reduces the risk of a nocturnal hypo. Otherwise, if this system works for her, then she should stick to it.


Original posting 12 Sep 2000
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.